Alabama, 2008Flash Flood in Alabama, May 27, 2008
May 27, 2008 · NWS BMX · 1 event in 1 county or zone
Heavy rain associated with thunderstorms caused isolated flooding in eastern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain associated with thunderstorms caused isolated flooding in eastern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 2:40 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, May 27, 2:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT TUE MAY 27 2008
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
SLOW MOVING BOUNDARY WILL CONTINUE MOVING SOUTH THROUGH THE NORTHERN
CWA DURING THE OVERNIGHT HOURS. TOUGH PART OF FORECAST WAS
DETERMINING INTENSITY AND COVERAGE FOR NOCTURNAL SHOWERS AND
THUNDERSTORMS. CONSIDERING HISTORY MORE THAN THE WIDELY UTILIZED
MESOSCALE MODELS DECIDED TO LEAVE AT LEAST CHANCE THROUGH THE ENTIRE
OVERNIGHT. HOWEVER...THINKING IS SOME OF THE INTENSITY WILL
SUBSIDE. MOST LIKELY THREAT OVERNIGHT WILL INCLUDE FLOODING DUE TO
THE SLOW MOVING NATURE OF THE ENTIRE SYSTEM.
TOMORROW WILL BE A NEW DAY WITH THE SAME STORY. LOOK FOR MORE
COVERAGE WITH SOME STRONG AND POSSIBLY SEVERE STORMS AS THE
FOCUSED LIFT WILL BE PRACTICALLY OVER THE CWA THROUGH THE
AFTERNOON. FORECAST PROBLEM FOR TOMORROW WILL BE IN DECIDING HOW
FAR SOUTH THE BOUNDARY WILL SETTLE. NUMERICAL GUIDANCE OUTPUT
PLACES IT NEAR THE GULF COAST BY THE EVENING...BUT THAT SOLUTION
MAY BE A TOUCH QUICK...SO WILL KEEP POPS LOWER...WITH CHANCE POPS
ACROSS THE EXTREME SOUTH. OTHER THAN THAT EVERYONE SHOULD
GENERALLY PREPARE FOR A WET DAY TOMORROW.
17/KLAWS
.LONG TERM...THURSDAY THROUGH TUESDAY.
OVERALL VERY LITTLE CHANGE FROM THE PREVIOUS THINKING FOR THE LONG
TERM. JUST MADE SOME MINOR TIMING TWEAKS FOR PRECIPITATION OVER THE
WEEKEND. RAIN CHANCES WILL CONTINUE ON THURSDAY AS THE FRONT MOVES
EVER SO SLOWLY SOUTH AND EVENTUALLY WILL BECOME STATIONARY ACROSS
SOUTHERN ALABAMA. KEPT ISOLATED TO SCATTERED WORDING IN THE
FORECAST AS MODELS ARE NOW INDICATING THE WHATEVER IS LEFT OF THE
FRONT WILL MOVE NORTHWARD TOWARDS THE END OF THE WEEK. EXPECT RAIN
CHANCES TO CONTINUE OVER THE WEEKEND WHEN ANOTHER UPPER LEVEL
IMPULSE MOVES THROUGH THE AREA. MOST OF THE RAIN WILL BE DURING
THE AFTERNOON HOURS WITH THE PEAK HEATING. EXPECT GENERALLY ONLY
LEFTOVER CONVECTION INTO THE EARLY PORTIONS OF THE EVENING EACH
NIGHT.
TEMPERATURES WILL REMAIN GENERALLY ABOVE NORMAL THROUGH THE PERIOD.
EXPECT THEM TO BE IN THE 90S AREA WIDE FRIDAY AND SATURDAY.
INCREASING MOISTURE WILL HELP LOWER THEM A TOUCH SUNDAY THROUGH
TUESDAY.
&&
.AVIATION...18Z TAF DISCUSSION.
CONVECTION WILL CONTINUE DEVELOPING THROUGH THE REMAINDER OF THE
AFTERNOON...KEPT VICINITY IN FOR THE NORTHERN SITES...WHILE AT MGM
AND TOI LEFT OUT FOR THE TIME BEING. LOOK FOR THE THUNDER TO BEGIN
DYING AN HOUR OR SO AFTER SUNSET WITH LEFTOVER STRATIFORM NEAR THE
NORTHERN SITES. IN THE MORNING BRINGING MVFR CEILINGS AND VIS TO
MOST SITES WITH THE THREAT OF SCATTERED SHOWERS IN THE NORTH.
17/KLAWS
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 65 82 66 85 64 / 60 70 30 20 10
ANNISTON 65 84 67 85 67 / 50 70 30 20 10
BIRMINGHAM 67 83 67 86 69 / 60 70 30 20 10
TUSCALOOSA 68 84 68 88 69 / 60 70 20 30 10
CALERA 66 83 68 86 67 / 50 70 30 20 10
AUBURN 64 85 68 85 70 / 20 70 40 30 10
MONTGOMERY 67 85 68 88 69 / 20 60 30 30 10
TROY 66 86 67 87 69 / 10 50 30 50 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
17/16/17
Hazardous weather outlook, May 27, 12:00 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 27 2008
ALZ011>015-017>050-281800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS TO WIDESPREAD STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING
HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS TO 45
MPH AND SMALL HAIL...AND THE STORM SPEED IS SLOW MAKING ISOLATED
FLOODING AN ADDITIONAL CONCERN. AN ISOLATED SEVERE STORM CAN NOT BE
RULED OUT MAINLY NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65.
THE STORMS SHOULD BEGIN TO WEAKEN WITH THE LOSS OF AFTERNOON
HEATING...BUT ADDITIONAL...WEAKER THUNDERSTORMS ARE POSSIBLE THROUGH
THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY...GENERALLY
BETWEEN NOON AND 10 PM. WIND GUSTS UP TO 45 MPH...HAIL...AND
ISOLATED FLASH FLOODING WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
17/KLAWS
In the hours before
Special weather statement, May 27, 4:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE MAY 27 2008
ALZ024-272230-
JEFFERSON-
502 PM CDT TUE MAY 27 2008
...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT...
AT 500 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GARDENDALE TO OAK GROVE...
OR ALONG A LINE EXTENDING FROM GARDENDALE TO 10 MILES WEST OF
HUEYTOWN...MOVING SOUTHEAST AT 9 MPH.
WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MAYTOWN.
SYLVAN SPRINGS.
DOCENA.
NEW CASTLE.
PINSON.
VILLAGE CREEK AVENUE W.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Flash Flood, Calhoun
- When
- May 27, 5:15 PM CST to 6:15 PM CST
- Where
- Calhoun County, 1.59 mi NE of (Anb)anniston Calhou to 1.67 mi NE of (Anb)anniston Calhou
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.599, -85.834
Water was running over the roads at a depth of up to one foot. A dozen cars were flooded in a parking lot at the intersection of Elm Street and AL-21.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nevada, May 27, 20081 death · 2 injured · $5,000 · 0.25 in hail · 1 event
- Heat in North Carolina, May 27, 20081 death · 1 event
- Flash Flood and Hail in Texas, May 27 to 28, 2008$510,000 · 1.75 in hail · 19 events
- Flash Flood in Connecticut, May 27, 2008$600,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 27, 2008$78,000 · 1.75 in hail · 16 events
- Tornado and Flash Flooding in Indiana, May 27, 2008$84,000 · EF0 · 12 events
- Flash Flooding and Damaging Winds in Texas, May 27, 2008$102,000 · 50 kt wind · 7 events
- Tornadoes and Flash Flood in Texas, May 27, 2008$40,000 · EF0 · 17 events
- Flood and Damaging Winds in Massachusetts, May 27, 20082 injured · $20,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, May 27, 2008$40,000 · 54 kt wind · 8 events
- Damaging Winds in Louisiana, May 27 to 28, 2008$50,000 · 70 kt wind · 2 events
- Frost and Freeze in Minnesota, May 27, 200819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108826.